What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 21, 9:08 AM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Sep 21, 9:08 AM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1008 AM EDT Thu Sep 21 2023
...New UPDATE, PREV DISCUSSION...
.UPDATE...
Issued at 908 AM EDT Thu Sep 21 2023
Current KMLB radar imagery shows scattered to numerous showers
and storms across the local Atlantic waters. Satellite imagery and
analysis charts show a major shortwave trough across the Deep
Southeast with associated areas of PVA just upstream of east
central Florida across the eastern Gulf of Mexico. An area of low
pressure is located upstream over the western Atlantic and to the
north-northeast of the Bahamas. The National Hurricane Center has
mentioned that there is a 40 percent chance of tropical
development for the low over the next 7 days. The SPC mesoscale
analysis indicates PWAT values in the 1.6-1.9" range across
central Florida.
With north to northeast flow in place, PWATS are forecast to
remain around that range which may limit coverage a bit for
showers and storms across the northwest, especially north of I-4.
Into the afternoon, rain chances are expected to increase.
Scattered coverage of showers and lightning storms are forecast
by the afternoon across central Florida with the greatest chance
for rain across the Treasure Coast to Okeechobee county (~70%).
Cool temperatures aloft (~ -9 to -10C), increased forcing, and
sufficient moisture will support the chance for strong storms this
afternoon. The primary hazards with any strong storms that
develop will be wind gusts up to 40-50mph, heavy rainfall (quick
1-3"), frequent lightning strikes, and small hail. Afternoon highs
are forecast to reach the low to mid 80s.
(previous discussion)
&&
.MARINE...
Issued at 908 AM EDT Thu Sep 21 2023
Today-Tonight... An area of low pressure will develop and move
north across the western Atlantic into Friday. Scattered to
numerous showers and storms will be capable of gusty winds, heavy
rainfall, frequent lightning strikes, and small hail. North to
northeast winds around 6-12kts will begin to increase into the
overnight hours, especially across the offshore Volusia and
Brevard county offshore (20-60nm) waters where a Small Craft
Advisory will go into place overnight for northeast winds around
14-18kts and seas up to 6-7ft. Nearshore, seas up to 4 to 6 feet
are forecast.
Friday-Monday (previous discussion)... Hazardous boating
conditions are expected Friday and Saturday, especially across the
Gulf Stream. A developing low pressure system off of the Carolina
coast will gradually become more organized, lifting northward
through the weekend. Northerly winds 15- 20 kt are expected north
of Sebastian Inlet Friday, perhaps as high as 25 kt over the
offshore Volusia waters. Seas build on Friday, up to 4-7 ft
nearshore and 6-9 ft offshore, with the highest seas offshore and
north of Sebastian Inlet. A Small Craft Advisory will continue
Friday with the addition of the nearshore Volusia and offshore
Treasure Coast legs Friday morning, followed by nearshore Brevard
in the afternoon.
&&
.AVIATION...
(12Z TAFS) Issued at 908 AM EDT Thu Sep 21 2023
Primarily VFR conditions are expected outside of convection.
Expect north to northeast winds around 5-8kts.VCTS and TEMO TSRA
groups begin this afternoon before ending into the evening hours.
Cool temps aloft and an upper level trough will support the chance
for strong storms with gusty winds, frequent lightning strikes,
heavy rainfall, and small hail. &&
.PREV DISCUSSION...
Issued at 908 AM EDT Thu Sep 21 2023
Today-Tonight...A stalled front will remain extended across the
central FL peninsula eastward into the west Atlantic today. Aloft, a
mid-level trough gradually develops into a cut-off low just NE of
the region late today into tonight. This will induce a sfc trough
that will eventually develop into an area of low pressure along this
frontal boundary off the southeast U.S. coast and well east of
Florida. As this feature forms, winds will increase slightly out of
the northeast today, up to around 10 mph this afternoon. Additional
embedded impulses in the trough aloft will cross the region and
combine with a lingering moist airmass and the stalled front to keep
rain chances elevated again today. Hi-res guidance is not indicating
as high of coverage as yesterday, but scattered to numerous showers
and storms are still forecast to develop, especially during the
afternoon and early evening hours, with rain chances around 70
percent.
Cold temps aloft around -9 to -10C at 500mb and some drier air off
the surface could lead to a few stronger storms again today. The
main threats will be frequent lightning strikes, gusty winds to 40
to 50 mph, small hail, and torrential downpours. Showers will
generally shift toward the southwest, but storms may be slower to
move, with quick localized heavy rainfall totals of 2-3 inches
still possible.
Higher convective coverage leading to increasing cloud cover through
the afternoon will keep max temps near to slightly below normal in
the mid to upper 80s. Rain chances decrease through the evening,
with only a lingering chance for onshore moving showers and isolated
storms along the coast overnight. Lows will fall into the low 70s at
the coast and into the upper 60s to low 70s over the interior.
Friday-Sunday...By Friday morning, model guidance continues to
indicate a broad mid level trough extending south across the Florida
Peninsula. A surface front from near the Florida Keys is forecast to
stretch northeastward across the western Atlantic, where a
developing low pressure system will take shape Friday into early
Saturday. We end up on the far southwestern periphery of this
system, generally influenced by west-northwesterly winds aloft. On
Friday, north-northeasterly surface winds will increase in response
to the developing low off of the Carolina coast.
PoPs are lower overall on Friday during the day, with the highest
rain chances focused along the coast and over the local Atlantic
waters. As moisture gets wrapped up nearer to the low pressure
center over the western Atlantic, drier air advects southward across
Georgia and north-central Florida. This is especially true on
Saturday, where atmospheric PW could range from near 1.00" or less
north of Interstate 4 to 1.50-1.70" across the Treasure Coast.
Slight chance PoPs will extend from around I-4 to Melbourne, with
chance PoPs across Okeechobee County and the Treasure Coast Saturday
afternoon. Moisture will gradually increase over southern portions
of the area Sunday as the mid level trough breaks down and the
aforementioned low pressure system moves toward the northeastern
U.S. Still, only 20-40 PoPs are included north of the Treasure
Coast, where overall moisture is slower to recover.
An increased risk of life-threatening rip currents and rough surf
will exist from today into the first half of the weekend. Minor
beach erosion is possible around the times of high tide from Friday
afternoon into early Saturday, especially near and north of Cape
Canaveral. Surf will decrease Sunday, though a risk of rip currents
is expected to continue at local beaches.
Temperatures during this period will warm by a degree or two each
day, generally in the mid to upper 80s. Noticeably cooler morning
lows return, especially over the weekend, settling into the mid 60s
to low 70s.
Monday-Wednesday...Onshore flow takes hold early in the week with
very weak 850mb-500mb steering winds. The east coast sea breeze
should become active and move inland each afternoon, providing the
focus for diurnally driven showers and lightning storms. Likely PoPs
over the southern half of the area Monday will expand northward
Tuesday and Wednesday, in response to more supportive moisture and
instability. Highs are forecast to trend closer to normal, in the
mid 80s to around 90 degrees.
&&
.HYDROLOGY...
Issued at 420 AM EDT Thu Sep 21 2023
The Saint John's River at Astor remains at 1.9ft, just below the
Action Stage of 2.0ft. A gradual rise into Action Stage, to 2.1 to
2.2ft is forecast through late week as low pressure develops east of
Florida, producing breezy conditions over the basin. River levels
are then forecast to remain within Action Stage this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 83 72 82 68 / 60 50 50 30
MCO 86 72 86 69 / 60 20 30 10
MLB 84 73 86 71 / 60 40 40 30
VRB 85 72 86 70 / 60 40 50 30
LEE 86 69 86 66 / 60 20 20 10
SFB 86 71 85 68 / 60 20 30 20
ORL 86 72 86 69 / 60 20 30 10
FPR 85 72 86 71 / 60 40 50 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 AM Friday to 4 AM EDT Saturday for
AMZ550-575.
Small Craft Advisory from 4 PM Friday to 4 AM EDT Saturday for
AMZ552.
Small Craft Advisory from 8 PM this evening to 4 AM EDT Saturday
for AMZ570-572.
&&
Fehling/SedlockHazardous weather outlook, Sep 21, 9:52 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1052 AM EDT Thu Sep 21 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-220200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1052 AM EDT Thu Sep 21 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are forecast
today with the greatest coverage forecast across the Treasure
Coast to Okeechobee county area. Any strong storms that develop
will be capable of producing frequent lightning strikes, wind gusts
up to 40 to 50 mph, heavy rainfall, and small hail. Move indoors
to safety at the first sign of threatening skies, or if you hear
thunder.
.FLOOD IMPACT...
Any persistent heavier showers or storms today will be capable of
producing locally heavy rainfall of 2 to 3 inches within an hour
or two. Local road, urban and poor drainage flooding will remain a
concern, especially in areas that have received heavy rainfall
over the past couple of days.
.RIP CURRENT IMPACT...
A High Risk of numerous life-threatening rip currents and rough
surf will exist at all central Florida Atlantic beaches. Entering
the ocean is strongly discouraged! Heed all warnings from the
beach patrol.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and storms are forecast to develop
across the local Atlantic waters, inland lakes, and intracoastal
waterways this afternoon into the early evening hours. Frequent
lightning strikes and wind gusts of 34 knots or greater will be
possible with the strongest storms.
.WIND AND SEA IMPACT...
Boating conditions will deteriorate later this afternoon into
tonight with seas forecast to build up to 6 to 7 feet. Across the
offshore waters of Volusia and Brevard counties, small craft
should exercise caution late this afternoon, and then a Small
Craft Advisory goes into effect across this portion of the coastal
waters this evening.
Additionally, small craft should exercise caution near inlets, as
long period swells will make traversing inlets hazardous during
the outgoing tide today into tonight.
.RIVER FLOOD IMPACT...
The Saint John's River at Astor remains at 1.9 feet which is just
below the Action Stage of 2.0 feet. A gradual rise into Action
Stage to 2.1 to 2.2 feet is forecast through late week as low
pressure develops east of Florida, producing breezy conditions
over the basin. River levels are then forecast to remain within
Action Stage this weekend.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Coverage of afternoon showers and storms will decrease late this
week into this weekend as drier air builds into the region.
A High Risk of rip currents and rough surf will continue through
Friday and Friday night, with the potential for minor beach
erosion during the periods of high tide as low pressure east of
Florida continues to strengthen and lift slowly northward.
Boating conditions will also remain poor to hazardous through
late week into early this weekend as swells continue to build
across the waters Friday and Friday night, and then slowly subside
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter are encouraged to self activate today and tonight.
Spotters are requested to contact the National Weather Service in
Melbourne for measured rainfall accumulations greater than 3
inches.
Fehling/Weitlich
In the hours before
Special weather statement, Sep 21, 1:32 PM EST, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
232 PM EDT Thu Sep 21 2023
FLZ041-044-046-211915-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
232 PM EDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of northwestern
Seminole, east central Lake and central Volusia Counties through 315
PM EDT...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange City, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Deltona, Sanford, DeLand, Orange City, and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2879 8152 2905 8149 2908 8132 2879 8111
TIME...MOT...LOC 1832Z 346DEG 16KT 2899 8139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SedlockSpecial weather statement, Sep 21, 2:07 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
307 PM EDT Thu Sep 21 2023
FLZ045-046-211945-
Orange FL-Seminole FL-
307 PM EDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of Seminole and central
Orange Counties through 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Mary, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs, and Ocoee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2878 8142 2879 8141 2879 8118 2878 8118
2879 8116 2879 8115 2848 8106 2847 8153
2879 8154
TIME...MOT...LOC 1907Z 332DEG 24KT 2874 8133
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Sedlock